Q: Questions Re: Seizure Disorder
I read your archived reply on the subject "Temporal Lobe Epilepsy or Bipolar
Disorder?" with great interest. I have another question on that subject.
My son, 12, diagnosed with bipolar disorder (at age 3.5) and Aspger's syndrome
(at age 9), has been displaying symptoms of TLE/TLS all his life - migraines
with vomiting, aphasia, hyperlexia, hypergraphia, vision problems or rising
sensations like vertigo, need for sleep following a "rage" of irritability, etc.
We have never seen a neurologist, though we have an appointment in 3 weeks with
a child neurologist at Scottish Rite in Atlanta.
As per your reply to the archived question, he negatively reacted (with rages
and uncontrollable behaviors) to several antidepressants (as could be expected)
and also to every antipsychotic he's tried. He started with Mellaril at age 3.5
and we've been through Thorazine, Trilafon, Haldol, Zyprexa, Risperdal, Seroquel,
Geodon and Abilify. All of these brought on very manic or aggressive behaviors
and some even brought on psychosis. We just discontinued Abilify per pdoc's
advice and he is still on a small dose of Haldol along with Lamictal (300mg).
Since we discontinued the Abilify, he is still irritable but has not raged, and
even more impressive, the migraines have stopped. He has been psychosis-free for
2 years now except when febrile (had symptoms of menengitis and/or cellulitis
recently that have cleared up with antibiotics - head CT was fine and no spinal
tap was done).
My question is this: could his reaction to these antipsychotics (and, for the
record, he did not respond well to lithium either) be indicative of a seizure
disorder? Would TLE show up if it's not being induced or exacerbated by the
Abilify currently? What can be added to Lamictal to deal with the extraneous
spurts of irritability / melt-down behavior if antipsychotics cannot be used?
(Our psychiatrist is considering adding Keppra, since we've already trialled
Depakote, Tegretol and Trileptal with no success - but all were prescribed along
with various antipsychotics.)
Thanks for any guidance,
Dear Ms W' --
You've got the idea, all right: antipsychotics can "lower seizure threshold",
i.e. make it easier to have an overt seizure if there is a pre-existing tendency
in that direction; and, therefore any anticonvulsant tried with an antipsychotic
on board may not have been effective because it was "working uphill" against the
antipsychotic, so might be effective if tried alone -- all of that being "in
theory", of course.
However, can we reason the other way around? As you
ask, could his reactions to these medications be indicative of a seizure
disorder? Basically I think most neurologists would likely answer no -- it's
just stretching the theory too far.
Would TLE show up if not "induced"? Depends on how bad
it is, right? It might be a tendency waiting for a "lower threshold", or it
might just be over that threshold already.
What can be added to Lamictal? As your neurologist is
thinking, the answer there is likely to be "more antiseizure medications". The
trick is to find a combination of several or maybe a higher dose of a single
agent that might get complete symptom control without too much in the way of
side effects. Good luck with the search. (In case somebody mentions it at some
point, lithium too can "lower seizure threshold". )
Published October, 2004